Hail, Cumberland
- When
- June 27, 2:27 PM EST to 2:31 PM EST
- Where
- Cumberland County, 0.69 mi N of Casco
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.010, -70.520
A severe thunderstorm produced .88 inch hail in Casco.
Severe thunderstorms moved through western Maine during the mid to late afternoon hours of June 27th. 25 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms moved through western Maine during the mid to late afternoon hours of June 27th. All reports of severe weather involved large hail which ranged up to 1.25 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 27, 1:25 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 225 PM EDT FRI JUN 27 2008 .SYNOPSIS... A WEST EAST FRONTAL BOUNDARY WILL DROP SLOWLY SOUTHWARD ACROSS THE REGION TONIGHT. THIS FRONT WILL STALL OVER CENTRAL NEW ENGLAND ON SATURDAY. A WARM FRONT WILL APPROACH NORTHERN NEW ENGLAND SATURDAY NIGHT AND SUNDAY...BRINGING SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL CROSS THE REGION MONDAY...WITH WEAK HIGH PRESSURE FOR TUESDAY. OTHER COLD FRONTS WILL CROSS THE REGION WEDNESDAY AND FRIDAY OF NEXT WEEK. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... LATEST ANALYSIS INDICATED THE BOUNDARY EXTENDED FROM THE NORTH SHORE OF LAKE ONTARIO EASTWARD TO CENTRAL MAINE. SHORT WAVE IN WATER VAPOR IMAGERY OVER EASTERN NEW YORK WAS RACING EASTWARD AND WILL CROSS THE AREA BY EARLY EVENING. CONVECTION WAS INCREASING IN COVERAGE WITH DAYTIME HEATING AND APPROACHING SHORT WAVE. EXPECT WELL SEE A FEW STRONG STORMS WITH WIND AND HAIL THROUGH THE EARLY EVENING HOURS. GIVEN THE UPPER FLOW...STORMS ARE ONLY CRAWLING ALONG AND THERE EXISTS A POTENTIAL FOR LOCALIZED FLOODING AS WELL. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 PM SATURDAY/... CONVECTION DIMINISHES THIS EVENING WITH LOSS OF HEATING AND PASSAGE OF THE UPPER SUPPORT. HOWEVER...WITH BOUNDARY DROPPING GRADUALLY SOUTH ACROSS THE AREA CANT RULE OUT A LINGERING SHOWER OR STORM OVERNIGHT. GIVEN AIRMASS...EXPECT WIDESPREAD FOG TO DEVELOP AS WELL. ON SATURDAY...THE BOUNDARY REMAINS NEARBY AND WITH LITTLE CHANGE IN AIRMASS EXPECT ADDITIONAL CONVECTION TO DEVELOP. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... THE OVERALL SYNOPTIC PATTERN REMAINS ACTIVE AS THE LOW WAVE TROUGH REMAINS IN PLACE TO THE WEST. THE GFS ENSEMBLE FORECAST FROM 0600 UTC AND THE 0000 UTC ECMWF ARE REMARKABLY SIMILAR THROUGH 1200 UTC WEDNESDAY. WHILE THE PATTERN SEEMS SET...THE DETAILS FROM DAY TO DAY IN THE LONGITUDINAL FLOW WILL BE THE FORECAST PROBLEM FOR MUCH OF THE WEEK. THE MAIN THREAT FOR SATURDAY NIGHT IS THE POTENTIAL FOR HEAVY RAIN. THE STRONG WARM AIR ADVECTION OVER THE SURFACE WARM FRONT TO THE SOUTH SHOULD PEAK DURING THE OVERNIGHT HOURS. RIDING UP THE SLOPE TO THE MID LEVEL WARM FRONT...THE AXIS OF HEAVY RAIN SHOULD BE ACROSS THE HIGHER TERRAIN OF WESTERN MAINE. THERE HAS BEEN A LOT OF RAIN IN THESE AREAS THIS MONTH...BUT NOT CONFIDENT ENOUGH FOR A FLOOD WATCH PLACEMENT AT THIS POINT. A BLEND OF MOS NUMBERS WAS USED FOR LOWS. FOR SUNDAY...THE FORECAST PROBLEM BECOMES CONVECTION. MODELS ARE STARTING TO INDICATE THAT THE SURFACE WARM FRONT COULD CLEAR MUCH OF NEW HAMPSHIRE AND SOUTHWEST MAINE. IF THIS IS THE CASE...THESE AREAS COULD CLEAR AND DESTABILIZE QUICKLY. THE WIND FIELD BECOMES BETTER DURING THE DAY...AND STRONG DEEP CONVECTION IS POSSIBLE IN AREAS THAT CLEAR. RIGHT NOW...WILL NOT INDICATE ENHANCED WORDING AS THERE IS STILL SOME PLAY IN WHERE THE MARINE LAYER WILL HANG IN...ESPECIALLY WITH RAIN FALLING NORTH OF THE WARM FRONT. HIGHS WERE BASED MAINLY ON A MOS BLEND...AND IS SUBJECT TO A BUST IF CLEARING DOES (OR DOES NOT) OCCUR. COULD BE ANOTHER CONVECTIVE COMPLEX ON THE WARM FRONT SUNDAY NIGHT. THE PLACEMENT OF THE FRONT WILL DETERMINE WHERE THIS WOULD AFFECT. IF THE FRONT DOES INDEED MOS NORTH SUNDAY...A THREAT FOR HEAVY RAIN WOULD BE NORTH OF THE AREA. LOWS WERE BASED ON A MOS BLEND. THE FRONTAL PASSAGE ON MONDAY LOOKS TO BE ACTIVE...BUT JUST HOW MUCH INSTABILITY WILL BE PRESENT IS THE PROBLEM. AT THIS POINT...WILL NOT BE TOO DETAILED IN THE FORECAST AS TIMING MAY END UP BEING A PROBLEM WITH THE TROUGH TO THE WEST. COULD BE A RESPITE TUESDAY AS THE NEXT FRONT SETS UP ACROSS THE ST LAWRENCE RIVER VALLEY. THE AIRMASS LOOKS TO BE FAIRLY STABLE IN ADVANCE OF THE FRONT...AND THIS DAY HAS THE BEST CHANCE OF BEING DRY FOR THE MAJORITY OF THE FORECAST AREA. THE FRONT TRIES TO SLIP THROUGH TUESDAY NIGHT AND WEDNESDAY MORNING...BUT NOT SURE ABOUT THIS AS IT IS CLIMATOLOGICALLY UNFAVORABLE. IT IS MORE LIKELY THAT THE FRONT WILL HOLD OFF UNTIL WEDNESDAY AFTERNOON...AND A CHANCE OF SHOWERS AND THUNDERSTORMS WERE PLACED IN THE FORECAST FOR THIS PERIOD. THE NEXT FRONTAL BOUNDARY LOOKS TO BE DRAPED ACROSS THE ST LAWRENCE RIVER VALLEY THURSDAY AFTERNOON AND EVENING. THIS WOULD FAVOR A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...AND LESS SO ACROSS THE REMAINDER OF THE AREA. AT THIS DISTANCE...IT APPEARS THE FOURTH WILL FEATURE AN ACTIVE COLD FRONTAL PASSAGE. HOWEVER...THIS IS A WEEK AWAY...WITH PLENTY OF WIGGLE ROOM IN THE TIMING IN THE FAST NORTHERN STREAM FLOW. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM...VFR TODAY WITH MVFR IN SCATTERED SHOWERS AND THUNDERSTORMS. SFC GUSTS TO 35 KT POSSIBLE IN THUNDERSTORMS. VFR CONDITIONS WILL DETERIORATE QUICKLY THIS EVENING AS ABUNDANT LOW LEVEL MOISTURE AND RADIATIONAL COOLING ONCE AGAIN GENERATE IFR/LIFR CONDITIONS IN FOG. SHORT TERM...VFR CONDITIONS SAT MORNING...LOWERING TO MVFR CONDITIONS IN THE AFTERNOON/LOCALLY IFR/ IN SHOWERS/THUNDERSTORMS. THEREAFTER... DAYTIME VFR/LOCALLY MVFR IN SHOWERS/THUNDERSTORMS AND OVERNIGHT MVFR/IFR IN PATCHY FOG/SHOWERS/THUNDERSTORMS. LONG TERM... WOULD EXPECT A PERIOD OF IFR CONDITIONS FOR MOST PLACES SATURDAY NIGHT AND SUNDAY AHEAD OF THE WARM FRONT. SOUTHWEST SECTIONS COULD BREAK OUT OF THIS SUNDAY AFTERNOON...BUT ALL AREAS SHOULD BECOME IFR AGAIN SUNDAY NIGHT AND MONDAY MORNING. && .MARINE... SHORT TERM /TONIGHT AND SATURDAY/...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. OTHERWISE WINDS AND SEAS BELOW SCA VALUES. LONG TERM... FOR THE MOST PART...WOULD EXPECT WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT LIMITS THROUGH MONDAY MORNING. SMALL CRAFT WINDS (AND MAYBE SEAS) ARE POSSIBLE IN THE SOUTHWEST FLOW AHEAD OF THE FRONT MONDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 955 AM EDT FRI JUN 27 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-281400- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 955 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY. SOME THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. IN ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-281400- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 955 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 129 PM EDT FRI JUN 27 2008 MEZ012-NHZ006-271815- SOUTHERN CARROLL-SOUTHERN OXFORD- 129 PM EDT FRI JUN 27 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY THROUGH 215 PM EDT... AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF FREEDOM...MOVING EAST AT 16 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FREEDOM...BROWNFIELD...KEZAR FALLS AND HIRAM THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED STREET FLOODING. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 133 PM EDT FRI JUN 27 2008 MEZ013-014-021-271830- KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 133 PM EDT FRI JUN 27 2008 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 230 PM EDT... AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF CHESTERVILLE.. MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CHESTERVILLE...NEW SHARON...MOUNT VERNON...VIENNA... ROME...SMITHFIELD...WINSLOW...WATERVILLE...VASSALBO RO AND SIDNEY THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED STREET FLOODING. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 152 PM EDT FRI JUN 27 2008 MEZ012-271845- SOUTHERN OXFORD- 152 PM EDT FRI JUN 27 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 245 PM EDT... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 13 MILES SOUTHWEST OF BETHEL... MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STONEHAM...WATERFORD...PARIS...WEST PARIS...SOUTH PARIS...OXFORD...OTISFIELD...NORWAY AND GREENWOOD THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED STREET FLOODING. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 213 PM EDT FRI JUN 27 2008 MEZ012-019-271915- INTERIOR CUMBERLAND-SOUTHERN OXFORD- 213 PM EDT FRI JUN 27 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CUMBERLAND COUNTY THROUGH 315 PM EDT... AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF WEST BRIDGTON MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST BRIDGTON...DENMARK...BRIDGTON... NAPLES... CASCO...SEBAGO LAKE STATE PARK...RAYMOND...NORTH WINDHAM AND SOUTH WINDHAM THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED STREET FLOODING. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 233 PM EDT FRI JUN 27 2008 MEZ012-019-271915- INTERIOR CUMBERLAND-SOUTHERN OXFORD- 233 PM EDT FRI JUN 27 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CUMBERLAND COUNTY THROUGH 315 PM EDT... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF NAPLES...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NAPLES...CASCO AND RAYMOND THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED STREET FLOODING. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 308 PM EDT FRI JUN 27 2008 MEZ020-021-025-026-272000- ANDROSCOGGIN-KENNEBEC-LINCOLN-SAGADAHOC- 308 PM EDT FRI JUN 27 2008 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 400 PM EDT... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 10 MILES EAST OF LEWISTON... MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WALES...SABATTUS...BOWDOIN...LITCHFIELD...PEACOCK BEACH STATE PARK...BOWDOINHAM...RICHMOND AND DRESDEN THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED STREET FLOODING. HAYES
The Portland,ME radar (KGYX), 25 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
11 hail. Local standard time, as filed.
A severe thunderstorm produced .88 inch hail in Casco.
A severe thunderstorm produced 1 inch hail in Casco.
A severe thunderstorm produced .88 inch hail in Raymond.
A severe thunderstorm produced 1 inch hail in Naples.
A severe thunderstorm produced .88 inch hail in Casco.
A severe thunderstorm produced .75 inch hail in Raymond.
A severe thunderstorm produced 1 inch hail in Raymond.
A severe thunderstorm produced .75 inch hail in Raymond.
A severe thunderstorm produced .75 inch hail in Raymond.
A severe thunderstorm produced .88 inch hail in South Windham.
A severe thunderstorm produced .75 inch hail in Westbrook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114023, 114024, 114025, 114026, 114027, 114028, 114029, 114030, 114031, 114033, 114034.